Dilantin Causes Volume Loss

Additional Information

Dilantin May Be Among Cerebral Atrophy Causes of Volume Losss


Dilantin anti-convulsant medicine is linked to cases in which epilepsy patients developed cerebellar atrophy with volume loss. 



Dilantin jeopardy: avoiding the dangers of phenytoin


The adverse effects of phenytoin on skull thickening have long been recognized.


Phenytoin has recently been shown to stimulate osteoblast proliferation and differentiation via upregulation of transforming growth factor-1 and bone morphogenetic proteins. 1


The exact incidence of calvarial thickening is unknown, but has been reported to be 34% among patients with seizure disorder in institutions.2 




REFERENCES


1. Kattan KR. Calvarial thickening after Dilantin medication. Am J Roentgenol Radium Ther Nucl Med 1970;110:102-5. MedlineGoogle Scholar 


2. Lefebvre EB, Haining RG, Labbe RF. Coarse facies, calvarial thickening and hyperphosphatasia associated with long-term anticonvulsant therapy. N Engl J Med 1972;286:1301-2. MedlineGoogle Scholar 



Dilantin can cause a hard time walking or maintaining balance. Case studies suggest that long-term use of Dilantin phenytoin may lead to cerebellar atrophy. 


One study documented cerebellar degeneration in five different patients who had been taking phenytoin. These patients all had high levels of phenytoin in their blood. At the same time, none of them was having seizures of a type that could lead to hypoxia-induced degeneration. 


While the researchers acknowledged that hypoxia associated with seizures can cause cerebral atrophy, they proposed that phenytoin itself may also be a cause.